zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Proximinality in geodesic spaces. (English) Zbl 1141.51011
A geodesic metric space is a CAT(0) space if it is geodesically connected, and all distances between points on the sides of a geodesic triangle are no larger than the distances between the corresponding points on any comparison triangle in the Euclidean plane. It is previously known that for any compact set C in a complete length space X without bifurcating geodesics, the nearest point projection of X onto C is properly single valued at most points of X. The authors show that the same is true for a closed subset of a complete CAT(0) space X, where X has the geodesic extension property and has Alexandrov curvature bounded below. The authors also show that if C is bounded and closed, then the set of points of X which have a unique farthest point in C is dense in X.

51F99Metric geometry
51K05General theory of distance geometry
47H10Fixed-point theorems for nonlinear operators on topological linear spaces
46B20Geometry and structure of normed linear spaces
Full Text: DOI EuDML
[1] M. R. Bridson and A. Haefliger, Metric Spaces of Non-Positive Curvature, vol. 319 of Fundamental Principles of Mathematical Sciences, Springer, Berlin, 1999. · Zbl 0988.53001
[2] K. S. Brown, Buildings, Springer, New York, 1989. · Zbl 0715.20017
[3] D. Burago, Y. Burago, and S. Ivanov, A Course in Metric Geometry, vol. 33 of Graduate Studies in Mathematics, American Mathematical Society, Rhode Island, 2001. · Zbl 0981.51016
[4] S. Cobza\cs, “Geometric properties of Banach spaces and the existence of nearest and farthest points,” Abstract and Applied Analysis, vol. 2005, no. 3, pp. 259-285, 2005, Proceedings of the International Workshop on Small Sets in Analysis (Technion - Israel Institute of Technology) (E. Matou\vsková, S. Reich and A. J. Zaslavski, eds.), Hindawi, New York, June 2003, pp. 259-285. · doi:10.1155/AAA.2005.259
[5] S. Dhompongsa, A. Kaewkhao, and B. Panyanak, “Lim’s theorems for multivalued mappings in CAT(0) spaces,” Journal of Mathematical Analysis and Applications, vol. 312, no. 2, pp. 478-487, 2005. · Zbl 1086.47019 · doi:10.1016/j.jmaa.2005.03.055
[6] S. Dhompongsa, W. A. Kirk, and B. Panayak, “Nonexpansive set-valued mappings in metric and Banach spaces,” to appear in Journal of Nonlinear and Convex Analysis.
[7] M. Edelstein, “On nearest points of sets in uniformly convex Banach spaces,” Journal of the London Mathematical Society. Second Series, vol. 43, pp. 375-377, 1968. · Zbl 0183.40403 · doi:10.1112/jlms/s1-43.1.375
[8] K. Goebel and W. A. Kirk, Topics in Metric Fixed Point Theory, vol. 28 of Cambridge Studies in Advanced Mathematics, Cambridge University Press, Cambridge, 1990. · Zbl 0708.47031
[9] K. Goebel and S. Reich, Uniform Convexity, Hyperbolic Geometry, and Nonexpansive Mappings, vol. 83 of Monographs and Textbooks in Pure and Applied Mathematics, Marcel Dekker, New York, 1984. · Zbl 0537.46001
[10] W. A. Kirk, “Nearest and farthest points of closed sets in hyperbolic spaces,” in Constantin Carathéodory: An International Tribute, Vol. I, II, Th. M. Rassias, Ed., pp. 581-591, World Scientific, New Jersey, 1991. · Zbl 0753.46014
[11] W. A. Kirk, “Property (\beta ) and Edelstein’s algorithms for constructing nearest and farthest points,” in Banach Spaces (Mérida, 1992), B. L. Lin, Ed., vol. 144 of Contemporary Math., pp. 149-158, American Mathematical Society, Rhode Island, 1993. · Zbl 0804.46023
[12] W. A. Kirk, S. Reich, and P. Veeramani, “Proximinal retracts and best proximity pair theorems,” Numerical Functional Analysis and Optimization, vol. 24, no. 7-8, pp. 851-862, 2003. · Zbl 1054.47040 · doi:10.1081/NFA-120026380
[13] W. A. Kirk and B. Sims, “Convergence of Picard iterates of nonexpansive mappings,” Polish Academy of Sciences. Bulletin. Mathematics, vol. 47, no. 2, pp. 147-155, 1999. · Zbl 0977.47044
[14] S. Reich and I. Shafrir, “Nonexpansive iterations in hyperbolic spaces,” Nonlinear Analysis, vol. 15, no. 6, pp. 537-558, 1990. · Zbl 0728.47043 · doi:10.1016/0362-546X(90)90058-O
[15] S. Reich and A. J. Zaslavski, “Well-posedness and porosity in best approximation problems,” Topological Methods in Nonlinear Analysis, vol. 18, no. 2, pp. 395-408, 2001. · Zbl 1005.41011
[16] S. B. Ste\vckin, “Approximation properties of sets in normed linear spaces,” Revue Roumaine de Mathématiques Pures et Appliquées, vol. 8, pp. 5-18, 1963 (Russian).
[17] T. Zamfirescu, “Extending Stechkin’s theorem and beyond,” Abstract and Applied Analysis, vol. 2005, no. 3, pp. 255-258, 2005, Proceedings of the International Workshop on Small Sets in Analysis (Technion - Israel Institute of Technology) (E. Matou\vsková, S. Reich and A. J. Zaslavski, eds.), Hindawi, New York, June 2003, pp. 255-258. · Zbl 1100.41020 · doi:10.1155/AAA.2005.255